Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 11, 2022, 5:57 PM CDT for Gove County, Logan County, Thomas County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2022, 5:57 PM CDT (22:57 UTC)
- Expired
- May 11, 2022, 6:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:35 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 11, 3:35 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
235 PM MDT Wed May 11 2022
.SHORT TERM...(This evening through Saturday)
Issued at 235 PM MDT Wed May 11 2022
Tonight...at 500mb low pressure was forecast to reside near Las
Vegas with southwest flow ahead of it. A narrow stripe of moisture
in the 700-500mb layer is expected to lift north-northeast out of
New Mexico and into the eastern 1/3 of the forecast area this
evening supporting some strong to potentially severe thunderstorms.
Dry conditions are expected by midnight. Low temperatures are
expected to range from the middle to upper 50s in far eastern
Colorado to the lower to upper 60s east of the CO/KS border. Breezy
to windy southerly winds are expected through the night.
Thursday-Thursday night...the upper low center is expected to take
on a negative tilt while lifting northeast into Wyoming by
afternoon, continuing northeast toward southeast Montana by the end
of the day then toward north central North Dakota overnight. At the
surface, breezy to windy conditions will continue through the day,
decreasing quickly after midnight. High temperatures are expected to
range from the upper 70s to middle 80s in far eastern Colorado to
the upper 80s to middle 90s along and east of the CO/KS border. Low
temperatures fall into the lower 40s to lower 50s. There will be a
threat for strong to potentially severe thunderstorms in the early
afternoon through evening hours generally east of a line from McCook
to Hill City.
Friday-Friday night...surface high pressure resides over the area in
the morning allowing for rather light winds. In the afternoon the
surface high slowly moves east allowing for some strong southerly
winds across far eastern Colorado. The upper level flow becomes
zonal and with a lack of appreciable moisture in the atmosphere dry
conditions are currently expected. High temperatures are forecast to
reach the middle 70s to lower 80s with low temperatures in the
middle 40s to lower 50s.
Saturday...the upper level flow shifts slightly to the northwest
with a bit better moisture profile in the 700-500mb level. However,
at this time it looks to be dry. High temperatures are expected to
be in the upper 70s to middle 80s.
.LONG TERM...(Saturday night through Wednesday)
Issued at 130 PM MDT Wed May 11 2022
An upper ridge will be over the central CONUS through the long
term period. However, a series of weak shortwave troughs will
move through the ridge axis, resulting in occasional chances for
showers and thunderstorms. Temperatures will be above normal
throughout the period, with highs generally in the 80s and lows in
the 40s and 50s. Thunderstorm chances will occur each afternoon
and evening beginning on Monday and continuing through Wednesday.
Due to the weak overall forcing, coverage should be fairly
limited. However, instability and shear parameters appear to be
sufficient for at least a marginal risk for severe storms should
any develop.
Elevated to near critical fire weather conditions will continue to
be a daily concern in the long term period, with lowest afternoon
humidity in northeast Colorado and near the Colorado/Kansas
border area. Breezy southeast winds are forecast to develop on
Monday and persist through Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1100 AM MDT Wed May 11 2022
KGLD...VFR conditions are expected through the period. Southwest
winds gusting up to 35kts are expected through this afternoon with
winds backing to the south by 00z with gusts continuing to 35kts
tonight. For Thursday morning expect southwest winds gusting up to
30kts. There is very low confidence in thunderstorms impacting the
terminal around 00z.
KMCK...VFR conditions are expected through the period. Southeast
winds gusting up to 25kts at taf issuance are expected to veer to
the south-southwest this afternoon with gusts continuing up to
30kts. For tonight, south to south-southwest winds continue to
gust up to 30kts. For Thursday morning expect south-southwest
winds gusting up to 30kts. There is very low confidence in
thunderstorms impacting the terminal in the 00z-03z timeframe.
&&
.CLIMATE...
Issued at 235 PM MDT Wed May 11 2022
Record and near record high temperatures are expected at the
following locations today:
Hill City........96 degrees set back in 1962
Burlington.......93 degrees set back in 1963
Colby............92 degrees set back in 2005
Yuma.............95 degrees set back in 1962
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 10 AM MDT /11 AM CDT/ to 9 PM MDT /10 PM
CDT/ Thursday for KSZ001-002-013-014-027-028-041-042.
Red Flag Warning until 9 PM MDT /10 PM CDT/ this evening for
KSZ001-013-027.
CO...Red Flag Warning from 10 AM to 9 PM MDT Thursday for COZ252>254.
Red Flag Warning until 9 PM MDT this evening for COZ252>254.
NE...Red Flag Warning from 10 AM MDT /11 AM CDT/ to 9 PM MDT /10 PM
CDT/ Thursday for NEZ079-080.
Red Flag Warning until 9 PM MDT this evening for NEZ079.
&&
SHORT TERM...99
LONG TERM...024
AVIATION...99
CLIMATE...99Hazardous weather outlook, May 11, 4:57 PM CDT, 1 hour before
Hazardous Weather Outlook National Weather Service Goodland KS 357 PM MDT Wed May 11 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 357 PM MDT Wed May 11 2022 /457 PM CDT Wed May 11 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Red Flag warning remains in effect this afternoon for portions of the area, mainly in eastern Colorado and adjacent Kansas border counties. An isolated severe thunderstorm is possible late this afternoon and evening, mainly along and east of a line from Tribune to Oakley to Norton. Brief instances of damaging wind are the primary hazard. Wildfire smoke originating from north central New Mexico may impact areas generally west of a line from Leoti to Norton overnight. Air quality will be unhealthy for sensitive groups. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Isolated severe storms are possible during the afternoon and evening hours on Thursday, mainly east of a line from McCook, Nebraska to Gove, Kansas. Large hail and damaging winds are the primary hazards. A Fire Weather Watch is in effect on Thursday, mainly west of a line from Hitchcock county Nebraska to Logan county Kansas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
In the hours before
Special weather statement, May 11, 5:16 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
516 PM CDT Wed May 11 2022
KSZ028-042-112230-
Wichita KS-Logan KS-
516 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northwestern Wichita
and south central Logan Counties through 530 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Leoti, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Wichita and south central Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3855 10139 3862 10149 3883 10128 3875 10111
TIME...MOT...LOC 2215Z 216DEG 39KT 3865 10138
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, May 11, 5:29 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
529 PM CDT Wed May 11 2022
KSZ028-042-112245-
Wichita KS-Logan KS-
529 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of north central
Wichita and southwestern Logan Counties through 545 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Leoti, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Wichita and southwestern Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3859 10135 3865 10146 3890 10129 3878 10106
TIME...MOT...LOC 2229Z 219DEG 27KT 3871 10132
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, May 11, 5:49 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
549 PM CDT Wed May 11 2022
KSZ028-112300-
Logan KS-
549 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of southeastern Logan
County through 600 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Russell Springs, or 16 miles west of Scott State Lake,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Russell Springs around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3875 10133 3903 10115 3886 10088 3870 10118
3870 10125
TIME...MOT...LOC 2249Z 218DEG 40KT 3876 10122
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:20 PM CDT | Red Flag Warning | GLD | Cheyenne, Decatur, Gove, Greeley, Logan, Rawlins and 5 more | 30 hr |
| May 11, 5:16 PM CDT | Special Weather Statement | GLD | Wichita | 14 min |
| May 11, 5:29 PM CDT | Special Weather Statement | GLD | Logan | 16 min |
| May 11, 5:49 PM CDT | Special Weather Statement | GLD | Logan | 11 min |
| May 11, 6:17 PM CDT | Special Weather Statement | GLD | Wallace | 28 min |
| May 11, 6:37 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 21 min |
| May 11, 6:45 PM CDT | Special Weather Statement | GLD | Thomas | 30 min |
| May 11, 6:51 PM CDT | Special Weather Statement | GLD | Logan | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.